Ask The Dentist is a series of columns written by Dr. Mady to answer your questions about dentistry and oral health!
Dear Dr. Mady: I have been using osteoporosis medication for the past fifteen years. I need some teeth removed and implants placed and my dentist is referring me to an oral surgeon because he said I am at risk for bone infection that could eat my jaws. What condition exactly is he talking about and why is it dangerous? - Eleanor in North Palm Beach, Florida
Dear Eleanor: Your dentist should be commended for catching this. Even though we are hearing more and more recently about situations like yours, the risk has been around for some time.
The most common medications used to treat osteoporosis or for cancer treatment are known as bisphosphonates. I am no expert in this area, but recently was enlightened by a lecture I attended that was given by a local, oral and maxillofacial surgeon named Dr. Doug Paterson.
Dr. Paterson spoke of how some bisphosphonate medications are taken orally to prevent osteoporosis and Paget’s disease of the bone and have possible side effects. Others are taken intravenously (injected) as part of cancer therapy to reduce bone pain and hypercalcemia of malignancy (high calcium levels in blood) and they have side effects also.
The most important fact that he spoke of was that recent clinical studies have found a relationship between bisphosphonate use to jaw problems. This is especially more frequent after oral surgery has taken place on individuals taking the injectable type of these drugs, but some cases involving oral meds have been encountered. Some people that have had problems after surgery experienced jaw problems including abscess, infection, failure to heal, and most dangerously necrosis (severe loss and destructive breakdown) of the jaw bone.
Healthy bones continuously rebuild themselves.
Since the jawbones have rapid cell turnover, they may not heal properly in patients taking any of the bisphosphonate drugs. Dr. Paterson feels that individuals on the drugs, especially the I.V. type, really need to be aware of the possibility of complications from dental/oral surgery or extractions.
Although not common, these side effects may be disastrous if they occur and anyone on the medications must take it seriously.
Health Canada has even asked all bisphosphonate manufacturers to place warnings in their product monographs. Even if patients stop taking these drugs in advance of dental or oral surgery, the drugs stay in their system for an extremely long time and they may still be at risk.
Symptoms include but are not limited to: gums and oral tissues that are not healing, pain and swelling of the gums or jaws, numbness in the jaw, loose teeth, exposed bone, and drainage of pus. Most of the documented cases thus far related to osteonecrosis of the jaw from bisphosphonates have been noted after dental extractions, however the condition can occur spontaneously in individuals at risk or more commonly at the site of previous dental extractions.
Researchers and doctors can not accurately predict who will develop osteonecrosis of the jaw. If no symptoms are present, diagnosis can usually be made through the use of x-rays. Treatment varies after diagnosis, but further surgery, even though helpful, can make the situation worse.
Anyone that has a history of metastatic cancer, multiple myeloma, Paget’s disease or osteoporosis should check to see if they received I.V. bisphosphonates during treatment.
Also, it may be of use to know of any history of I.V. bisphosphonate administration because the half life of these drugs can be years. Patients currently receiving intravenous bisphosphonates should avoid invasive dental procedures if at all possible. The risk of osteonecrosis of the jaw in patients using oral bisphosphonates before, during or after dental surgery is much lower, but should still be addressed.
The main thing is that good oral hygiene, along with regular dental check-ups and care, is the best way to decrease your risk of developing osteonecrosos. Always inform your dentist or specialist if you are on these type of medications. If you have no teeth and wear removable dentures or partials, keep them adjusted so they are not creating sore spots. Lastly, remember that root canal therapy is always a better option than extraction, when it is an option.
Need more information on this? Contact Dr. Mady's offices today and speak to our dental professionals. We would be happy to provide guidance and next steps.